Are nausea + digestive cramps side effects of a... - Thyroid UK

Thyroid UK
106,875 members123,790 posts

Are nausea + digestive cramps side effects of all levothyroxines?

dinahnow
dinahnow

I've recently been put on a brand (first time ever, I'm 66) for hypothyroid (which I think I've had for decades) - 25mg. By mid morning I felt nauseous, which stayed all day. I didn't want lunch (unheard of), though I was able to eat it. Then, in the early evening I also started getting tummy/lower pains that went on for hours, like the waves you get when you've eaten something a bit bad, and the signs that 'diarrhea' is on its way.

The following morning I woke with a racing pulse - I don't know how long it lasted, but hours, then I just forgot about it. But I did decide, because of this, not to take a second tablet. The nausea had gone, but the uncomfortable gut feelings, and now distended abdomen/bloating, were still there.

The third day I thought I must persist with the tablets, so I took a second pill. But the nausea came back exactly the same, mid morning and underlying all day, and the bloating evident.

So today I have not had a third tablet. I rang the pharmacist, who said they'd never heard of this being a side effect of Teva Levothyroxine or any brand - and that it might be this occurs with all the brands. And this evening, still feeling queasy and bloated, diarrhea episode.

Before I go back to the doctor (a week away first poss.appointment) - I'd be grateful for your experience and knowledge. Many thanks.

The ability to reply to this post has been turned off.
7 Replies
oldestnewest
SlowDragon
SlowDragonAdministrator

So you are prescribed Teva

Many thousands of people react very badly to Teva

healthunlocked.com/search/p...

Ask pharmacy for different brand.

Wockhart, Mercury Pharma, Activis are all fairly widely available

thyroiduk.org.uk/tuk/treatm...

25mcg is a very small dose. Standard starter dose is 50mcgs unless over 50 years old.

NHS guidelines saying standard starter dose is 50mcgs

beta.nhs.uk/medicines/levot...

I had very bad palpitations, anxiety, etc when started on 25mcg, had to start with a 3mcg dose (using liquid levothyroxine) and build it very slowly up.

Concerning nausea, I have got it from time to time after taking the pill in the morning, but not always. Might have to do with the state of my stomach/guts at the time(??)

HiddenThis reply has been deleted
SlowDragon
SlowDragonAdministrator
in reply to Hidden

Not Morningside that's T3 (Liothyronine) only

dinahnow is prescribed 25mcg of Levothyroxine

shaws
shawsAdministrator

I agree with SlowDragon as there has been lots of complaints on the forum about Teva. Ask pharmacist to switch to another provider.

You could be sensitive to the fillers in Teva - I think it has acacia which many people are sensitive to.

The ability to reply to this post has been turned off.

You may also like...